Is It Safe to Take Codeine While Breastfeeding Your Baby?

young mother breastfeeding her baby
Vadym Petrochenko / Getty Images

Many new moms want to know if codeine and breastfeeding are a safe combination. Codeine is an opiate that is used in pain medications. Opiates are drugs that are derived from the opium poppy and range from some of the most addictive painkillers such as codeine, oxycodone, and fentanyl to illicit drugs, such as heroin. Over-use of any of the opiate drugs can lead to addiction and opioid use disorder.

In their pure forms, they have similar effects and carry similar risks to babies through breastfeeding. However, the official recommendations regarding their use by breastfeeding mothers varies, based on research, the lifestyle issues of women using each substance, and the likelihood that mothers will be able to control their intake of the drug—whether through self-control of their dosage, or through knowing the actual ingredients of what they are taking.

Codeine

Codeine is available in various formulations as over-the-counter painkillers, cough syrups, or, most commonly in breastfeeding mothers, as prescription painkillers following delivery or a c-section.

While codeine has traditionally been considered safe for breastfeeding mothers, the drug is converted into morphine, which is transmitted through the breastmilk to the baby. This can lead to depression of the central nervous system and apnea, which can, in rare cases, be fatal. More research is needed to determine the safety of codeine in breastfed babies, and there is also some confusion among physicians about what a high dose for an infant actually is.

Although physicians often prescribe codeine and codeine combined with acetaminophen for treating pain following childbirth, several studies have shown that ibuprofen is as effective in managing pain, and results in fewer side effects.

Despite the perception that codeine is a "stronger" drug, it is in fact simply more hazardous for mother and baby. In addition, ibuprofen is currently considered to be the safest analgesic medication to use during breastfeeding.

Tip: If you need pain relief following childbirth, ibuprofen is a safer choice when breastfeeding, and is as effective as codeine. Your doctor may not be aware of this.

If You Have a History of Opiate Use

If you have a past history of heroin use or use of another opiate drug, codeine could increase the risk of a relapse. In addition, it might not be effective at the doses recommended, because of your previous tolerance to a similar type of drug. Taking more of the drug than prescribed when breastfeeding will expose your baby to higher doses as well, increasing the risk.

Tip: If you have previously used heroin or other opiates, you should avoid prescription opiates, including codeine. If you don't want to discuss your past drug use with your doctor, simply tell them that you aren't comfortable taking opiate narcotics and would prefer a different type of painkiller.

When Codeine Is the Only Option

You may require codeine if you are not able to take ibuprofen or acetaminophen. If, after exploring other options, codeine seems like the best choice, you need to be careful to monitor the effects on yourself and your baby, as no one else will be observing you both, 24/7.

Research indicates that a minority of mothers convert more codeine to morphine in their bodies, putting their babies at higher risk of side effects, or even death. Newborns are more sensitive to the effects of opiates than are older babies, children, or adults. Usually, your breastfed baby's central nervous system side effects will mirror your own.

Tip: If you feel groggy or drowsy from the medication, or if your baby doesn't breastfeed well, doesn't wake up to be fed, does not gain weight, or is limp, take the baby to be checked out by your doctor.

What Increases the Risk

Some circumstances can increase the risk to your baby. Your baby will process the morphine that is produced by the body from codeine much more slowly than you do, so repeatedly breastfeeding while you have codeine in your system can cause a build-up of morphine in the baby's system, increasing the risk.

The risk to your baby is significantly heightened after four days of codeine use.

As with other over-the-counter medications, some people metabolize codeine at different rates. When a mother is an "ultra-rapid metabolizer," they produce much more morphine when taking codeine than most people do. In this situation, newborns might be exposed to toxic levels of morphine when breastfeeding.

This risk can be reduced by discontinuing codeine after two to three days of use and being aware of symptoms of potential opioid toxicity in both yourself and your baby.

Women who convert more codeine to morphine have a duplication of the gene encoding for cytochrome P450 2D6. This genetic predisposition can be detected by a genetic test that is available on the market, although not usually in hospitals.

Tips

  • If you have no choice but to take codeine for an extended period, monitor your breastfed baby closely for sleepiness, difficult feeding, and difficulty breathing.
  • Newborn babies are often very sleepy, and new mothers are often exhausted, but try to sense the difference between genuine fatigue, and drug-induced grogginess in yourself and your baby. For example, if your baby is hard to arouse, and continues to seem sleepy and lacks alertness once awake. When in doubt, err on the side of caution.
  • If you are concerned about over-producing morphine from codeine, ask your doctor about genetic testing. Although all women, including those taking medication, are encouraged to breastfeed because of the health benefits of breastfeeding, bottle feeding is always an option and can be done using donated breastmilk.
Was this page helpful?
Article Sources
Verywell Family uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. U.S. Food and Drug Administration. Codeine information. Updated January 10, 2018.

  2. National Library of Medicine. Codeine. Updated February 15, 2021.

  3. Chow CK, Koren G. Sedating drugs and breastfeedingCan Fam Physician. 2015;61(3):241-243. PMID:25927109

  4. The American College of Obstetricians and Gynecologists. Postpartum pain management.

  5. Hotham N, Hotham E. Drugs in breastfeeding. Aust Prescr. 2015;38(5):156-159. doi:10.18773/austprescr.2015.056

  6. Madadi P, Moretti M, Djokanovic N, et al. Guidelines for maternal codeine use during breastfeedingCan Fam Physician. 2009;55(11):1077-1078. PMID:19910591

Additional Reading